Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at May 21, 2019, 9:41 PM CDT for Ellis County, Kansas. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 9:41 PM CDT (02:41 UTC)
- Expired
- May 22, 2019, 1:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River below Schoenchen (SCSK1). The gauge peaked at 12.21 ft at May 22, 2019, 1:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
784
WGUS83 KDDC 220244
FLSDDC
Flood Statement
National Weather Service Dodge City KS
942 PM Wed May 22 2019
...The Flood Warning is cancelled for the following rivers in
Kansas...
The Walnut Creek Near NEKOMA affecting Rush County.
...The Flood Warning continues for the following rivers in Kansas...
The Medicine Lodge River Near Kiowa 2NE affecting Barber County.
...The Flood Warning continues for the following rivers in Kansas..
The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee
Counties.
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
The next statement will be issued Thursday morning.
&&
KSC007-221445-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-190523T1251Z/
/KIOK1.1.ER.190522T0224Z.190522T1800Z.190523T0651Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Medicine Lodge River Near Kiowa 2NE.
* At 9:30 PM Tuesday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet by
tomorrow early afternoon. The river will fall below flood stage
early Thursday morning.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the
surrounding countryside will begin when the river stage exceeds
11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3
1996.
&&
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
3726 9859 3726 9858 3710 9850
$$
KSC083-145-221445-
/O.CON.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Buckner Creek Near Burdett 7W.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7
feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along
both banks of the Buckner Creek. For safety, move livestock away
from the immediate vicinity of the creek.
* this crest compares to a previous crest of 15.9 feet on July 8
2010.
&&
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
3815 9957 3810 9971 3806 9987
$$
KSC051-220927-
/O.CON.KDDC.FL.W.0005.000000T0000Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Smoky Hill River Below Schoenchen 2E.
* At 9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
River in the vicinity of Schoenchen, as lowland flooding of
pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 11.4 feet on October 10
2018.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$
KSC165-220314-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-190523T1612Z/
/RCNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning is cancelled for
The Walnut Creek Near NEKOMA.
* At 9:15 PM Tuesday the stage was 21.1 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will crest below flood stage at 26.0 feet
tomorrow evening.
&&
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949
$$2 follow-up statements
689
WGUS83 KDDC 220404
FLSDDC
Flood Statement
National Weather Service Dodge City KS
1104 PM CDT Tue May 21 2019
...The Flood Warning continues for the following rivers in Kansas...
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
The next statement will be issued Wednesday morning.
&&
KSC051-221603-
/O.EXT.KDDC.FL.W.0005.000000T0000Z-190522T1800Z/
/SCSK1.1.ER.190522T0130Z.190522T0600Z.190522T1200Z.NO/
1104 PM CDT Tue May 21 2019
The Flood Warning continues for
The Smoky Hill River Below Schoenchen 2E.
* At 10:00 PM Tuesday the stage was 11.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.1 feet by
after midnight tonight. The river will fall below flood stage
tomorrow morning.
* Impact...At 13.0 feet...Expect minor flooding of two feet or more
along the Smoky Hill River from Schoenchen through the southeastern
portions of Ellis County, as the river moves further out onto the
floodplain. Some county roads in close proximity to the river may
become impassible as rising waters cover the roads.
* this crest compares to a previous crest of 12.4 feet on June 1
2007.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$956
WGUS43 KDDC 220241
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Serice Dodge City KS
940 PM CDT Wed May 22 2019
...The National Weather Service in Dodge City, Ks has issued a flood
warning for the following rivers in Kansas...
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
The next statement will be issued Thursday morning.
&&
KSC051-220927-
/O.NEW.KDDC.FL.W.0005.190522T0241Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
941 PM CDT Tue May 21 2019
The National Weather Service in Dodge City, Ks has issued a
* Flood Warning for
The Smoky Hill River Below Schoenchen 2E.
* until late tonight.
* At 9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by
tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
River in the vicinity of Schoenchen, as lowland flooding of
pasturelands initiates immediately adjacent to the river.
* * Flood history...This crest compares to a previous crest of 11.4
feet on October 10 2018.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 6:04 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 21, 6:04 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 604 PM CDT Tue May 21 2019 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 330 PM CDT Tue May 21 2019 Low topped convection in association with an upper level cold pool will gradually wither away with the loss of daytime heating. Weak surface high pressure and drier air will yield excellent radiational cooling. Opted to issue a frost advisory for temperatures between 32 and 35F for far western Kansas for tonight. Front will become stationary across the southern plains and then race back north as a warm front on Thursday as a strong shortwave trough lifts NNE in negative tilt fashion across the western high plains. However, deep and possibly severe convection will be ongoing Thursday morning near the frontal along the Oklahoma state line and into the panhandles and this activity will be moving northeastward across southwestern Kansas Thursday morning. If convection doesn't persist all day, air mass recovery could occur, and tornadoes would be a good possibility. Given the lack of certainty about prior convection and recovery, we did not get too bullish about tornado chances just yet. Other than the models showing convection all day, the pattern does look favorable for a possible tornado event. .LONG TERM...(Wednesday night through Tuesday) Issued at 330 PM CDT Tue May 21 2019 The aforementioned shortwave trough will push a front into the southern plains once again and give us a break from thunderstorms Friday. However, with an upper level storm system digging into the western United States, this front will push back north as a warm front Friday night, bringing additional chances for thunderstorms just about every day starting Saturday. Severe weather could occur just about every day, and by this time, mesoscale boundaries could play a role in distribution and mode of the storms across the plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 544 PM CDT Tue May 21 2019 The scattered convection in southwest Kansas this afternoon should end at or shortly after 00Z this evening. Cloud ceilings should also rise shortly after 00Z and VFR conditions are expected through the TAF time period. Winds will continue to stay breezy out of the northwest at 15-25 kts with gusts to 30 kts through 03Z before diminishing through the rest of the night into the day Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 38 76 59 75 / 30 0 40 70 GCK 36 73 53 72 / 10 0 30 60 EHA 40 78 50 79 / 10 0 30 20 LBL 43 78 58 78 / 10 0 30 60 HYS 38 70 54 69 / 30 0 30 70 P28 46 78 65 78 / 30 10 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 4 AM CDT /3 AM MDT/ to 8 AM CDT /7 AM MDT/ Wednesday for KSZ043-061-062. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, May 21, 5:03 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Tue May 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locally heavy rain will move through central and parts of southwest Kansas this morning. There will be a threat for flooding with the rain. See the latest Flash Flood Watch product for additional details. Scattered thunderstorms are expected to redevelop this afternoon. A few of these storms could become severe with large hail, damaging wind and isolated tornadoes. The greatest threat for severe weather will be around central Kansas. Low temperatures tonight are expected to dip into the mid and upper 30s over far west central Kansas. Areas of frost will be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk * Freeze: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Scattered thunderstorms are expected to develop late Wednesday night into Thursday. Severe thunderstorms are expected with the greatest potential to the east of a Hays to Liberal line. Large hail, damaging winds, tornadoes and locally heavy rain will be possible. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Freeze: Elevated risk * Thursday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon east of Highway 83. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 21, 5:03 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 E PRATT 37.64N 98.71W
05/21/2019 E1.00 INCH PRATT KS PUBLIC
&&
GTSpecial weather statement, May 21, 5:17 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue May 21 2019
KSZ065-066-079-212245-
Stafford KS-Pawnee KS-Edwards KS-
517 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND EAST CENTRAL EDWARDS COUNTIES UNTIL 545 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Larned, Macksville, Belpre, Seward, Radium and Zook.
LAT...LON 3790 9904 3800 9924 3827 9914 3827 9903
3826 9903 3826 9863
TIME...MOT...LOC 2217Z 209DEG 32KT 3803 9910
JJOHNSONSpecial weather statement, May 21, 5:26 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT Tue May 21 2019
KSZ080-081-212300-
Pratt KS-Kiowa KS-
526 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mullinville, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Haviland, Mullinville, Wellsford and Belvidere.
LAT...LON 3738 9947 3764 9951 3773 9904 3773 9902
3774 9901 3739 9901
TIME...MOT...LOC 2226Z 233DEG 50KT 3747 9940
TATROSpecial weather statement, May 21, 5:42 PM CDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Dodge City KS 542 PM CDT Tue May 21 2019 KSZ065-079-212315- Pawnee KS-Edwards KS- 542 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Kinsley, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Larned, Garfield, Rozel, Sanford and Frizell. LAT...LON 3790 9956 3808 9956 3833 9928 3814 9897 TIME...MOT...LOC 2242Z 233DEG 42KT 3802 9945 TATRO
Local storm report, May 21, 6:11 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM NON-TSTM WND GST 2 SE MEDICINE LODGE 37.27N 98.55W
05/21/2019 M61 MPH BARBER KS ASOS
&&
GTLocal storm report, May 21, 6:15 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL SEWARD 38.18N 98.80W
05/21/2019 E0.25 INCH STAFFORD KS STORM CHASER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:16 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more | 38 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.